New Mexico, 2014

High Wind in New Mexico, May 11, 2014

May 11, 2014 · NWS EPZ · 3 events in 3 counties and zones

A strong late-season upper low moved into the Four Corners region with a 110+ knot jet south of it. A surface cold front accompanied the system and winds ahead of the front peaked at 81 mph at San Augustin Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong late-season upper low moved into the Four Corners region with a 110+ knot jet south of it. A surface cold front accompanied the system and winds ahead of the front peaked at 81 mph at San Augustin Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 11, 12:57 PM MST, 3 minutes earlier.

Area forecast discussion, May 11, 12:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
157 PM MDT SUN MAY 11 2014

.SYNOPSIS...
A COUPLE OF COLD FRONTS WILL MOVE THROUGH THE BORDERLAND OVER THE
NEXT COUPLE OF DAYS. THE FIRST WILL DROP TEMPERATURES ABOUT 10
DEGREES FOR MONDAY WITH THE SECOND DROPPING THEM ANOTHER 5-10
DEGREES FOR TUESDAY THROUGH WEDNESDAY WITH BREEZY EAST TO
NORTHEAST WINDS. AN UPPER RIDGE WILL BE BUILDING INTO THE REGION
FOR LATE IN THE WEEK INTO THE WEEKEND WITH HIGHS INTO THE LOWER TO
MID 90S FOR THE WEEKEND.

&&

.DISCUSSION...
DEEP UPPER LOW MOVING INTO THE FOUR CORNERS REGION BRINGING STRONG
WINDS TO THE BORDERLAND THIS AFTERNOON. LATEST VAD WIND PROFILE
SHOWING 30KTS IN LOWEST GATE AND EXPECT IT TO INCREASE A LITTLE
MORE THROUGH THE REMAINDER OF THE AFTN. UPGRADED WIND ADVISORIES
WEST OF RIO GRANDE TO WARNINGS EARLIER AND WILL LET THEM RIDE. A
PACIFIC COOL FRONT WILL MOVE THROUGH TONIGHT AND DROP TEMPERATURES
ABOUT 10 DEGREES FOR TOMORROW...BUT AS THE UPPER TROUGH LINGERS
OVER THE ROCKIES INTO TUE...A BACK DOOR COLD FRONT WILL DROP INTO
THE REGION AND DROP HIGHS ANOTHER 5 TO 10 DEGREES OVER THE EASTERN
ZONES WITH JUST A SLIGHT BIT OF COOLING POSSIBLE OUT WEST.
EASTERLY WINDS WILL BE IN THE BREEZY/WINDY CATEGORY TUE OVER AT
LEAST THE SOUTHERN CWA. TRAJECTORIES MAY FAVOR ANOTHER DAY WITH
DUST MOVING IN FROM THE TX PANHANDLE...BUT THIS FRONT DOES NOT
SEEM TO HAVE AS STRONG OF WINDS IN THE SOURCE REGION AS PREVIOUS
ONES SO WILL HOLD OFF ON MENTION FOR NOW. MAY BE ABLE TO SQUEEZE
OUT A FEW SHOWERS...POSSIBLY IN THE FORM OF SNOW IN THE SACS TUE
MORNING...BUT LOW LEVEL MOISTURE SEEMS TO BE LACKING AND GENERALLY
EXPECT SOME LOWER CLOUDS AND COLD TEMPS FOR EASTERN SLOPES OF THE
SACS.

UPPER TROUGH FINALLY MOVES EAST OF THE AREA WED...BUT REGION WILL
STILL BE UNDER THE INFLUENCE OF A LARGE SURFACE HIGH DRAPED
THROUGH THE ENTIRE CENTRAL U.S. SO EASTERLY WINDS WILL KEEP TEMPS
ABOUT 10-15 DEGREES BELOW NORMAL. WILL START TO SEE SOME INFLUENCE
FROM BUILDING UPPER RIDGE ACROSS THE WESTERN CONUS THU WITH WINDS
SHIFTING MORE TO THE SOUTH AND TEMPERATURES WARMING ABOUT 10
DEGREES COMPARED TO TUE-WED. THIS UPPER RIDGE WILL REALLY START TO
INFLUENCE OUR WEATHER GOING INTO THE WEEKEND WITH WESTERLY LOW
LEVEL WINDS RETURNING AND HIGH TEMPERATURES GOING ABOUT 5-7
DEGREES ABOVE NORMAL WITH MID 90S POSSIBLE OVER PORTIONS OF THE
LOWLANDS SAT/SUN.

&&

.AVIATION...VALID 12/00Z-13/00Z...
STG UA TROF MOVING THRU CENTRAL ROCKIES WITH PACIFIC COLD FRONT IN
WNW NMEX MOVG SEWD INTO SRN NMEX FAR WEST TX ARN 03Z. UNTIL 03Z:
SKC-FEW080 FEW250 SKY OBSCURED. WIND 24030G45KT ISOLD G 50-55 KTS
LEE SLOPES GNRL VSBY 3-6 MI LCL <1 BLDU. MDT OR GTR TURBC OVR NR
MTNS BLO 15K FT MSL ESPLY LEE SLOPES. AFT 03Z MAINLY SKC / FEW080/250
AND WINDS VEERING GRDLY BCMG AFT 09Z 31012K22KTS.

&&

.FIRE WEATHER...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
TODAY. VERY STRONG WINDS AND LOW RH VALUES WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS ALONG WITH SOME LOWLAND AREAS OF BLOWING DUST
REDUCING VISIBILITIES. WINDS WILL SLOWLY DIMINISH THIS EVENING. MUCH
COOLER TEMPERATURES (15 TO 20 DEG F COOLER WILL FOLLOW ON MONDAY AND
TUESDAY AS THE SYSTEM EXITS THE REGION AND A COLD FRONT MOVES
THROUGH THE AREA. HIGH PRESSURE AND AND A MORE STABLE NORTHWEST FLOW
WILL ALLOW TEMPERATURES TO RISE BACK TO NEAR SEASONAL NORMALS BY THE
END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  79  49  70  46 /   0   0   0   0   0
SIERRA BLANCA           54  78  45  65  41 /   0   0   0   0   0
LAS CRUCES              51  77  45  70  43 /   0   0   0   0   0
ALAMOGORDO              47  73  44  67  45 /   0   0   0   0   0
CLOUDCROFT              35  56  26  42  27 /   0   0  10  10   0
TRUTH OR CONSEQUENCES   46  72  43  66  41 /   0   0   0   0   0
SILVER CITY             39  71  41  65  41 /   0   0   0   0   0
DEMING                  45  77  44  71  42 /   0   0   0   0   0
LORDSBURG               46  78  45  75  45 /   0   0   0   0   0
WEST EL PASO METRO      56  80  49  72  47 /   0   0   0   0   0
DELL CITY               50  79  43  67  40 /   0   0   0   0   0
FORT HANCOCK            58  82  50  71  45 /   0   0   0   0   0
LOMA LINDA              51  71  43  63  42 /   0   0   0   0   0
FABENS                  55  80  47  71  44 /   0   0   0   0   0
SANTA TERESA            53  78  48  70  46 /   0   0   0   0   0
WHITE SANDS HQ          58  77  45  69  44 /   0   0   0   0   0
JORNADA RANGE           44  76  39  70  38 /   0   0   0   0   0
HATCH                   47  77  42  71  42 /   0   0   0   0   0
COLUMBUS                52  80  49  73  45 /   0   0   0   0   0
OROGRANDE               50  77  43  69  44 /   0   0   0   0   0
MAYHILL                 40  64  26  50  33 /   0   0  10  10   0
MESCALERO               37  64  30  52  33 /   0   0  10  10   0
TIMBERON                38  62  32  54  35 /   0   0  10  10   0
WINSTON                 41  65  38  60  37 /   0   0   0   0   0
HILLSBORO               44  69  39  64  39 /   0   0   0   0   0
SPACEPORT               45  73  40  67  39 /   0   0   0   0   0
LAKE ROBERTS            38  69  36  65  35 /   0   0   0   0   0
HURLEY                  42  72  41  68  39 /   0   0   0   0   0
CLIFF                   37  74  36  73  40 /   0   0   0   0   0
MULE CREEK              30  72  31  71  32 /   0   0   0   0   0
FAYWOOD                 44  72  43  69  40 /   0   0   0   0   0
ANIMAS                  51  78  43  74  46 /   0   0   0   0   0
HACHITA                 49  78  40  72  41 /   0   0   0   0   0
ANTELOPE WELLS          47  78  45  75  44 /   0   0   0   0   0
CLOVERDALE              44  75  41  70  43 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ401>416.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR NMZ111>113.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ417.

TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ418-419.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR TXZ055-056.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ420>424.

&&

26/20
Hazardous weather outlook, May 11, 5:36 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MDT SUN MAY 11 2014

NMZ401>417-TXZ418>424-121245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS AND BLOWING DUST WILL OCCUR OVER THE REGION
TODAY. WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60
MPH WILL BE POSSIBLE BY THIS AFTERNOON. BLOWING DUST AND SAND WILL
ALSO OCCUR. VISIBILITIES WILL BE LOWERED TO LESS THAN A MILE IN
DUST PRONE AREAS OF THE LOWLAND DESERTS THIS AFTERNOON. WINDS
SPEEDS WILL STRONGER ALONG THE EAST SLOPES OF THE MOUNTAINS AND
THROUGH MOUNTAIN PASSES. WINDS WILL SLOWLY DIMINISH THIS EVENING.
CRITICAL FIRE DANGER WEATHER CONDITIONS ARE ALSO IN PLACE DUE TO
VERY DRY CONDITIONS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A
SLIGHT CHANCE OF SNOW FOR THE SACRAMENTO MOUNTAINS LATE MONDAY
NIGHT INTO TUESDAY AS A COLD FRONT MOVES THROUGH THE AREA AND SETS
UPSLOPE FLOW CONDITIONS. IF SNOW DOES OCCUR ACCUMULATIONS WILL BE
LIGHT. WEDNESDAY THROUGH SATURDAY WILL SEE A QUIET WEATHER PATTERN
WITH TEMPERATURES WARMING BACK UP ABOVE NORMAL BY WEEK'S END.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Dona Ana County/Mesilla Valley

When
May 11, 1:00 PM MST to 6:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The Twin Peaks Mesonet site recorded a peak wind gust of 66 mph.

High Wind, Central Tularosa Basin

When
May 11, 1:30 PM MST to 5:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The strongest gust across the entire zone was 64 mph at Salinas Peak. Other gusts included 60 mph 20 miles west-northwest of Tularosa and 59 mph 11 miles southwest of Northrup Strip.

High Wind, Southern Tularosa Basin

When
May 11, 2:00 PM MST to 6:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

The peak gust of 81 mph occurred at San Augustin Pass. Other high wind events reported included 62 mph 1 mile west of the White Sands Missile Range Main Post, 61 mph 1 mile southeast of the Main Post, 60 mph 5 miles northeast of San Augustin Pass and 59 mph 18 miles northeast of the Main Post.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521016, 521017, 521018.